Alert archive / Montana / Winter Weather Advisories in 2021

Winter Weather Advisory 65, NWS Missoula, MT

December 13, 20214 counties in Montana

NWS Missoula, MT issued this winter weather advisory at Dec 13, 2021, 12:30 AM MST for 4 counties in Montana. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 12:30 AM MST (07:30 UTC)
Expired
Dec 13, 2021, 8:00 AM MST
In force
8 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS45 KMSO 130730
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1230 AM MST Mon Dec 13 2021

MTZ007-131500-
/O.NEW.KMSO.WW.Y.0065.211213T0730Z-211213T1500Z/
Butte/Blackfoot Region-
1230 AM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Snow accumulations of up to two inches.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-131500-
/O.CON.KMSO.WW.Y.0063.000000T0000Z-211213T1500Z/
Bitterroot/Sapphire Mountains-
1230 AM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ006-131500-
/O.CON.KMSO.WW.Y.0063.000000T0000Z-211213T1500Z/
Southern Clearwater Mountains-
1130 PM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST
MONDAY...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-131500-
/O.CON.KMSO.WW.Y.0063.000000T0000Z-211213T1500Z/
Missoula/Bitterroot Valleys-
1230 AM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ007-131500-
/O.CON.KMSO.WW.Y.0064.000000T0000Z-211213T1500Z/
Orofino/Grangeville Region-
1130 PM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST
MONDAY ABOVE 2500 FEET...

* WHAT...Mixed precipitation above 2500 feet. Additional snow 
  accumulations of up to one inch and ice accumulations of a 
  light glaze.

* WHERE...Camas Prairie, Grangeville and vicinity, and Greer 
  Grade.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ008-131500-
/O.CON.KMSO.WW.Y.0064.000000T0000Z-211213T1500Z/
Lower Hells Canyon/Salmon River Region-
1130 PM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST
MONDAY ABOVE 3000 FEET...

* WHAT...Snow above 3000 feet. Additional snow accumulations of 
  up to two inches.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
912 
WWUS45 KMSO 131018
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
318 AM MST Mon Dec 13 2021

MTZ004-131500-
/O.EXA.KMSO.WW.Y.0064.000000T0000Z-211213T1500Z/
Lower Clark Fork Region-
318 AM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-131500-
/O.CON.KMSO.WW.Y.0065.000000T0000Z-211213T1500Z/
Butte/Blackfoot Region-
318 AM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-131500-
/O.CON.KMSO.WW.Y.0063.000000T0000Z-211213T1500Z/
Bitterroot/Sapphire Mountains-
318 AM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ006-131500-
/O.CON.KMSO.WW.Y.0063.000000T0000Z-211213T1500Z/
Southern Clearwater Mountains-
218 AM PST Mon Dec 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 7 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-131500-
/O.CON.KMSO.WW.Y.0063.000000T0000Z-211213T1500Z/
Missoula/Bitterroot Valleys-
318 AM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ007-131500-
/O.CON.KMSO.WW.Y.0064.000000T0000Z-211213T1500Z/
Orofino/Grangeville Region-
218 AM PST Mon Dec 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING ABOVE 2500 FEET...

* WHAT...Snow above 2500 feet. Additional snow accumulations of 
  up to one inch.

* WHERE...Camas Prairie, Grangeville and vicinity, and Greer 
  Grade.

* WHEN...Until 7 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ008-131500-
/O.CON.KMSO.WW.Y.0064.000000T0000Z-211213T1500Z/
Lower Hells Canyon/Salmon River Region-
218 AM PST Mon Dec 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING ABOVE 3000 FEET...

* WHAT...Snow above 3000 feet. Additional snow accumulations of 
  up to one inch.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...Until 7 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
243 
WWUS45 KMSO 131510
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
810 AM MST Mon Dec 13 2021

MTZ007-131615-
/O.EXP.KMSO.WW.Y.0065.000000T0000Z-211213T1500Z/
Butte/Blackfoot Region-
810 AM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

The majority of the snow has moved out of the area this morning.
Anaconda will continue to be impacted by light snow for most of
the day. 

$$

IDZ006-MTZ005-006-131615-
/O.EXP.KMSO.WW.Y.0063.000000T0000Z-211213T1500Z/
Southern Clearwater Mountains-Missoula/Bitterroot Valleys-
Bitterroot/Sapphire Mountains-
810 AM MST Mon Dec 13 2021 /710 AM PST Mon Dec 13 2021/

...WINTER WEATHER ADVISORY HAS EXPIRED...

The majority of the snow has moved out of the area this morning.


$$

IDZ007-008-MTZ004-131615-
/O.EXP.KMSO.WW.Y.0064.000000T0000Z-211213T1500Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
Lower Clark Fork Region-
810 AM MST Mon Dec 13 2021 /710 AM PST Mon Dec 13 2021/

...WINTER WEATHER ADVISORY HAS EXPIRED...

The majority of the snow has moved out of the area this morning.


$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Dec 12, 1:53 PM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Dec 12, 1:53 PM MST, 10 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
153 PM MST Sun Dec 12 2021

.DISCUSSION...Snow showers continue to impact much of central
Idaho and western Montana this afternoon. Some of these showers
are expected to produce periods of moderate snow. Most of the
valleys are mild this afternoon so impacts through this evening
will be varied and most likely limited to areas that experience
heavier snow.

There are indications that an area of enhanced snowfall could
develop during this evening and extend into the overnight as the
left exit region of the upper level jet provides additional lift,
but short-term models disagree on the placement.

Low pressure will dig southward along the west coast tonight and
during Monday, which will place the Northern Rockies under a south
to southwesterly flow pattern. A warm front is expected to move
through central Idaho and western Montana on Monday, which will
maintain mild temperatures and showers.

Model guidance are keying in on a cold front passage during
Tuesday morning, that has the potential to cause a rapid drop in
temperatures and a period of moderate to heavy snow. North-central
Idaho, including the Camas Prairie, may have the most prolonged
snowfall with enhanced travel impacts. The front may pass through
western Montana during the Tuesday morning commute so travel
impacts are also possible.

After Tuesday’s cold front the rest of the week is set to have
slightly below average temperatures, generally meaning highs in
the 20s and lows in the teens. Colder valleys like Butte are
forecast to start the day on Thursday with single digit
temperatures.

Another weather system, arriving from the northwest, is forecast
to arrive on Thursday with the increased probability of widespread
snow.

&&

.AVIATION...Gusty southwesterly winds will continue into this
evening until about 13/0000Z at KBTM where gusts have already
been in excess of 40 kts this afternoon. Showers should continue
at KMSO into Monday morning, turning to snow as temperatures drop
after sunset. Showers could also linger at KGPI and KSMN through
Monday morning as Pacific moisture continues to stream up from the
southwest. Mountain snow will continue to obscure terrain through
Monday, especially over the Idaho-Montana border, the
Bitterroots, Cabinets, and the Continental Divide.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 8 PM MST this evening
     Missoula/Bitterroot Valleys.

     Winter Storm Warning until 8 PM MST this evening
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 8 PM MST this evening
     Potomac/Seeley Lake Region.

     Winter Weather Advisory until 11 PM MST this evening
     Butte/Blackfoot Region.

     Winter Weather Advisory until 8 PM MST this evening Lower Clark
     Fork Region.

ID...Winter Weather Advisory until 7 PM PST this evening Northern
     Clearwater Mountains.

     Winter Weather Advisory until 7 PM PST this evening ABOVE 3000
     FEET for the Lower Hells Canyon/Salmon River Region.

     Winter Weather Advisory until 7 PM PST this evening ABOVE 2500
     FEET for the Orofino/Grangeville Region.

     Winter Weather Advisory until 7 PM PST this evening Southern
     Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 8:42 AM MSTSpecial Weather StatementMSOMineral, Missoula48 min
Dec 13, 9:26 AM MSTSpecial Weather StatementMSOLake, Mineral49 min
Dec 13, 1:51 PM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more32 hr

Nearby

Winter Weather Advisories in Montana, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.